Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Blacksburg, VA

November 12, 2003Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 12, 2003, 7:03 PM EST for Tazewell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 7:03 PM EST (00:03 UTC)
Expired
Nov 12, 2003, 7:30 PM EST
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 130003
SVRRNK
VAC185-130030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EST.

* AT 703 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF TAZEWELL...MOVING
  EAST AT 50 MPH.

* SOME LOCATIONS THREATENED THROUGH 730 PM EST INCLUDE
  TAZEWELL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3729 8170 3712 8179 3705 8160 3711 8137
          3728 8136

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:10 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Nov 12, 3:10 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
ISSUED BY NWS RALEIGH, NC
310 PM EST WED NOV 12 2003

MAIN CONCERNS WITH THIS PACKAGE ARE THE WINDS THROUGH FRI AND RISK
OF SNOW ACCUMULATION LATE TONIGHT THROUGH THU EVENING ON THE WESTERN
SLOPES. HIGH WIND WARNINGS/ADVISORIES WILL BE CONTINUED AS THEY ARE.
WILL JACK UP TOTAL SNOW ACCUMULATIONS TO 1-2 INCHES IN UPSLOPE AREAS.

TONIGHT: FRONTAL PRECIP BAND SHOULD BE LARGELY OUT OF THE CWA BY
SHORTLY AFTER MIDNIGHT. WILL HAVE LIKELY POPS NORTHWEST HALF OF AREA
THROUGH EVENING WITH CHANCE ELSEWHERE... TAPERING TO CHANCE FAR NW
AND SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. THIS CLOSELY FOLLOWS THE
MESOETA PRECIP WHICH HAS BEEN DOING WELL SO FAR TODAY. H8 TEMPS DROP
BELOW ZERO LATE TONIGHT & WILL CHANCE THE PTYPE TO SNOW SHOWER
CHANCES LATE IN THE FAR NW. SUBSIDENCE KICKS IN BEHIND THE FRONT
TOWARD MIDNIGHT WHICH WILL HELP MIX DOWN THE STRONG WINDS ALOFT...
WITH 55+ KTS INDICATED BY THE ETA AT 850 MB 12Z THU. CURRENT LOWS
LOOK FINE AND ARE CLOSE TO MODEL MOS CONSENSUS.

THU INTO FRI: BLUSTERY CONDITIONS CONTINUE WITH H8 NW WINDS HOLDING
AROUND 35-45 KT THROUGH THU NIGHT FOLLOWED BY SOME WEAKENING FOR
FRI. HOWEVER STRONG SUBSIDENCE PERSISTS EARLY FRI... AND GRADIENT
WINDS REMAIN > 30 KT AT H8 BEFORE SHORTWAVE RIDGING BUILDS IN
ALOFT... SO MAY NEED TO EXTEND A WIND ADVISORY INTO FRI MORNING IN
LATER ISSUANCES. HAVE EXTENDED A SMALL CHANCE OF SNOW SHOWERS IN THE
WV COUNTIES THROUGH THU... THEN JUST FOR WESTERN GREENBRIER CO THU
NIGHT. CURRENT TEMPS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS.

SAT THROUGH WED: QUIET SAT/SUN WITH SHORTWAVE RIDGING ALOFT AND HIGH
PRESSURE BUILDING ACROSS THE AREA WITH HIGHS IN THE UPPER 40S AND
50S. SOUTHWEST FLOW TAKES OVER ALOFT MON WITH RETURN FLOW FROM THE
GULF ON THE BACK SIDE OF THE DEPARTING HIGH. THE GFS SHOWS A RATHER
VIGOROUS VORT MAX KICKING TOWARD THE AREA TUE MAKING THE INCOMING
TROUGH NEGATIVELY TILTED. IT ALSO INDICATES A POTENTIAL DUAL JET
STRUCTURE WITH STRONG SUBTROPICAL AND POLAR JETS JUXTAPOSED IN A WAY
THAT MAY CAUSE PROBLEMS. HAVE THUS ADDED ISOLATED THUNDER TO THE
EXISTING RAIN CHANCES LATE MON THROUGH TUE NIGHT. WILL KEEP WED DRY
BUT MAY NEED SCATTERED SNOW SHOWERS IN WRN GREENBRIER IN LATER
FORECASTS.

.RNK WATCHES/WARNINGS/ADVISORIES...

.NC...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
NCZ001>003-018-019.  WIND ADVISORY LATE TONIGHT THROUGH THURSDAY
NIGHT FOR NCZ004>006-020.

.VA...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
VAZ009>020-022>024-032>035. WIND ADVISORY LATE TONIGHT THROUGH
THURSDAY NIGHT FOR VAZ007-043>047-058-059.

.WV...WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
WVZ042>045.
&&

GIH/ WFO RAH
Hazardous weather outlook, Nov 12, 4:17 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-131100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA-
BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT.
SUSTAINED WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO
BETWEEN 25 AND 45 MPH LATE TONIGHT THROUGH THURSDAY. WIND GUSTS OF 50
TO 60 MPH ARE LIKELY ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG AND
WEST OF THE BLUE RIDGE. PLEASE SEE THE LATEST NON PRECIPITATION WARNING
PRODUCT...WBCNPWRNK FOR THE LATEST INFORMATION ON THIS DEVELOPING HIGH
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-131100-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SUMMERS WV-TAZEWELL VA-
YADKIN NC-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH LATE TONIGHT
AND THURSDAY. WIND GUSTS TO 50 MPH ARE POSSIBLE. PLEASE SEE THE LATEST
SPECIAL WEATHER STATEMENT PRODUCT...WBCSPSRNK REGARDING THIS DEVELOPING
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 12, 6:40 PM EST, 23 minutes before
WVZ042-043-045-130040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EST WED NOV 12 2003

...THUNDERSTORMS WILL BRING STRONG WINDS...

A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS WILL WORK INTO SOUTHEAST
WEST VIRGINIA THROUGH 745 PM. THE THUNDERSTORMS ARE GOING TO CREATE
WIND GUSTS UP TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS. RAIN
WILL BE HEAVY AS WELL...WITH UP TO ONE AND A HALF INCHES POSSIBLE.
SOME LOCATIONS THAT WILL EXPERIENCE THE STRONG WINDS INCLUDE...
TROUT...HINTON...ELLISON...AND CAMP CREEK. SEEK SHELTER INSIDE A
STURDY BUILDING IF YOU LIVE IN THESE AREAS...AND STAY AWAY FROM
WINDOWS. PONDING OF WATER ON THE ROADS WILL ALSO OCCUR...LEADING TO
A HYDROPLANING HAZARD.

WHP

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.